Virginia, 2009

Damaging Winds in Virginia, July 27, 2009

July 27, 2009 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 1:55 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 27, 1:55 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT MON JUL 27 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE EAST COAST INTO THE END OF
THE WEEK...WHILE A BROAD AREA OF LOW PRESSURE STAYS WEST OF THE
MOUNTAINS.

&&

.NEAR TERM /THROUGH TONIGHT/...
CNVTN DVLPG ACRS FA AND POINTS S...ESP INVOF CSTL FNT NR THE NC
CST. ADDTNL STMS FIRING UP NR THE CBRZ OVR THE ERN SHR FM ABT OXB
TO MFV. RMNG VRY WRM/HUMID...W/ ADDTNL STMS INTO THE ERY EVE HRS
B4 WANING DURG THE OVRNGT. SVR TSTM WATCH UP IN FA FOR MOST AREAS
IN VA/NC...WL INCLD SVR RISK AND PTNTL VRY HVY RA IN PRODUCTS. LO
TEMPS FM THE U60S TO M70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
TYPICAL MD-SUMMERTIME PTRN THROUGH THE MIDWEEK PDS...W/ MOD HI
PRES SFC-ALOFT NRLY STNRY OFF THE E CST...BROAD TROUGH W OF MTNS.
CURRENT RIBBON OF HIER MSTR OVR THE RGN SHIFTS E FOR TUE...BETTER
CHCS FOR LESS CNVTV DVLPMNT ON TUE AS COMPARED W/ TDA...WL BE
MNLY CONCERNED FOR PSBL STMS INVOF CSTL BNDRY FM SE VA THROUGH NE
NC. HI TEMPS TUE IN THE L90S MOST PLCS...DWPTS RMNG AOA 70F.

TROUGH W OF MTNS SHARPENS TUE NGT INTO WED...W/ SFC LO DVLPMNT
INVOF TN/OH VLYS. MDLS SUGG THAT A DVLPG/LRG AREA OF PCPN SPRDS
INTO THE RGN FM THE WSW BY LT WED MRNG. THE LO PASSES N OF
FA...INTO SRN NEW ENG WED NGT INTO THU. WL HV HIEST POPS WED FOR
NW 1/2 OF FA (60%)...TAPERING TO CHC CLSR TO THE CST. LLVL FLO
BCMS/INCRSS FM THE SW BY THU LEADING TO LWRG POPS (AND HIER DYTM
TEMPS). LO (NGTM) TEMPS 70 TO 75. HI TEMPS WED IN THE 80S...ARND
90F SE VA/NE NC...THEN 80S TO L90S THU (MID 90S INLAND?).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A TROUGH EXTENDING FROM THE HUDSON BAY AREA TO THE UPPER MISSISSIPPI
VALLEY AND RIDGING IN THE WESTERN ATLANTIC WILL MAINTAIN A W TO SW
UPPER LEVEL FLOW ACROSS THE CWA DURING THE EXTENDED PERIOD. SEVERAL
SHORT WAVES WILL BRING A DAILY POTENTIAL FOR SCT TS.

THE EURO BRINGS A STRONG SHORT WAVE ACROSS THE AREA LATE SUN AND
MON. THIS MAY BRING A COLD FRONT TO THE MID ATLANTIC STATES AROUND
MON.

CONFIDENCE IN DAILY DETAILS IS LOW AND DID NOT GET FANCY WITH THE
POPS. MOST OF THEM ARE IN THE 30 TO 40 PERCENT RANGE DURING THE AFTN
AND EVNG AND 20 TO 30 PERCENT FROM MIDNIGHT TO NOON.

HIGH TEMPERATURES WILL BE MOSTLY FROM 85 TO 90 WITH LOWS IN THE UPR
60S TO LWR 70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT TO BKN CLDS AT AROUND 025 WILL AFFECT ALL THE TAF SITES THIS
AFTN. TSTMS WILL BE POSSIBLE AS WELL ESPECIALLY AT PHF ORF AND
ECG. FOG AND LOW STRATUS WILL MOST LIKELY AFFECT RIC AND SBY TUE
MRNG AND INCLUDED IN TAFS.

OUTSIDE SCT AFTN/EVNG TS AND PATCHY EARLY MRNG FOG...MAINLY VFR
CONDS EXPECTED THROUGH SAT.

&&

.MARINE...
ALLOWED SCA FOR NRN COASTAL WATERS TO EXPIRE EARLIER THIS AFTN...AS
SEAS HAD SUBSIDED TO 3 TO 4 FT. WAVE WATCH IS SHOWING SEAS
INCREASING OVR THESE WATERS ONCE AGAIN LATER THIS EVENING...AGAIN
WITH SEAS RIGHT AROUND 5 FT FOR THE COASTAL WATERS FROM PARRAMORE
ISLAND NWRD TO FENWICK ISLAND. INACTED A SMALL CRAFT FOR
TONIGHT..BEGINNING AT 00Z, BASED ON WAVE WATCH GUIDANCE. SEAS WILL
SUBSIDE BY LATE TUE MORN TO BELOW SCA CRITERIA.
OTHERWISE...GENERALLY SOUTHERLY FLOW CAN VE EXPECTED OVR THE WATERS
WITH WINDS RUNNING AOB 15 KTS. 850/950 MB WINDS WILL BE RUNNING ARND
20-25 KT WITH MODERATE LAPSE RATES. BASED ON GUST CLIMO OVR THE
WATERS DO NOT THINK A SCA FOR SOTHERLY GUSTS TO 20 KT IS WARRANTED
FOR CHES BAY...THOUGH AN ISOLATED GUST OR TWO IN THE IN THE 20 KT
RANGE IS POSSIBLE. MORE PROMINANT THREAT TO MARINERS FOR THE REST OF
THIS AFTN INTO EARLY TONIGT WILL BE THE SCATTERED SHWRS AND
THUNDERSTORMS WHICH WILL BE HANDLED WITH MWSS AND SMWS.

OTHERWISE...SSW FLOW CONTINUES THROUGH THE WEEK....WITH THE
STRENGTHENING SE RIDGE THE DOMINANT FEATURE THROUGH MIDWEEK. WL LKLY
SEE SOME MODEST BAY CHANNELING EACH DAY THIS WEEEK...BUT CONDITIONS
LOOK TO REMAIN AT/BELOW SCA CRITERIA THROUGH THIS PERIOD.

&&

.EQUIPMENT...
WORK CONTS ON KAKQ RADAR...RTS UNKNOWN ATTM. ADJACENT RADARS
INCLUDE KDOX...KLWX...KRNK...KRAH...KMHX.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 7 AM EDT
     TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB/TMG
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...LSA
MARINE...SMF
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 27, 12:14 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EDT MON JUL 27 2009

NCZ012>017-030>032-102-VAZ062>098-281715-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
114 PM EDT MON JUL 27 2009

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ099-100-281715-
ACCOMACK-NORTHAMPTON VA-
114 PM EDT MON JUL 27 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-025-281715-
INLAND WORCESTER-MARYLAND BEACHES-
114 PM EDT MON JUL 27 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>023-VAZ048-049-060-061-281715-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-
114 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-654-656-658-281715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
114 PM EDT MON JUL 27 2009

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ650-281715-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
114 PM EDT MON JUL 27 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ652-281715-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
114 PM EDT MON JUL 27 2009

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SMF

In the hours before

Special weather statement, Jul 27, 1:24 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT MON JUL 27 2009

VAZ079-080-087-088-271930-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
224 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHERN DINWIDDIE COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAWRENCEVILLE...MOVING NORTHEAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WARFIELD AT 250 PM EDT...
CALLAVILLE AT 300 PM EDT...PURDY AT 320 PM EDT...CHERRY HILL AT 325
PM EDT...FIELDS CROSSROADS AT 330 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN VIRGINIA.

WAMSLEY
Special weather statement, Jul 27, 1:29 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT MON JUL 27 2009

MDZ024-025-VAZ099-271930-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-
INCLUDING THE CITIES OF...SNOW HILL...OCEAN CITY...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA
229 PM EDT MON JUL 27 2009

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP FROM
PORTIONS OF ACCOMACK COUNTY ON NORTHWARD THROUGH WORCESTER
COUNTY...INCLUDING THE MARYLAND BEACHES THROUGH 330 PM. THE STORMS
WILL BE ACCOMPANIED BY VERY HEAVY RAIN AND GUSTY WINDS TO ABOUT 35
TO 40 MPH.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREAAND REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Jul 27, 1:33 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT MON JUL 27 2009

VAZ077-078-271930-
LANCASTER VA-NORTHUMBERLAND VA-
233 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN NECK...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
SMALL CLUSTER OF STRONG THUNDERSTORMS DEVELOPING ABOUT 8 MILES WEST OF
FAIR PORT...OR ABOUT 8 MILES EAST OF ROBLEY...MOVING NORTHEAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LILIAN...AND...REEDVILLE
AT 240 PM EDT...OPHEILA...AND...REEDVILLE AT 245 PM EDT...SMITH
POINT AT 250 PM EDT.

WIND GUSTS TO 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Jul 27, 1:45 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EDT MON JUL 27 2009

MDZ024-025-271945-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
245 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING NORTHWARD OVER THE REGION...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SNUG HARBOR...MOVING NORTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR SNUG HARBOR AT 250 PM EDT...
OCEAN CITY MUNICIPAL AIRPORT AT 300 PM EDT...WEST OCEAN CITY...AND...
CAPE ISLE OF WIGHT AT 310 PM EDT...OCEAN CITY AT 315 PM EDT...OCEAN
CITY AT 320 PM EDT...OCEAN CITY AT 335 PM EDT.

EXPECT WINDS OF 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Jul 27, 1:53 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT MON JUL 27 2009

VAZ077-078-272000-
LANCASTER VA-NORTHUMBERLAND VA-
253 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING NORTHEAST OVER THE AREA...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF KILMARNOCK...MOVING NORTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FAIR PORT...AND...
FLEETON AT 320 PM EDT...REEDVILLE AT 330 PM EDT...SMITH POINT AT 340
PM EDT.

EXPECT WINDS OF 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Jul 27, 2:06 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT MON JUL 27 2009

NCZ014>017-030>032-102-VAZ097-098-272015-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
306 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF GREAT BRIDGE TO 7 MILES
WEST OF EDENTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  HICKORY AROUND 310 PM EDT...
  SOUTH MILLS AROUND 315 PM EDT...
  TAR CORNER AROUND 320 PM EDT...
  YEOPIM STATION AROUND 325 PM EDT...
  LIGHT NIXON FORK AROUND 330 PM EDT...
  SAINT JOHNS AROUND 335 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.

SMF

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
July 27, 2:36 PM EST
Where
Brunswick County, Edgerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.780, -77.750

Numerous trees were downed in the Edgerton area.

Thunderstorm Wind, Brunswick

When
July 27, 2:40 PM EST
Where
Brunswick County, 0.89 mi SW of Smoky Ordinary
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.820, -77.740

Several trees were downed or snapped off, and a barn and horse barn were damaged.

Thunderstorm Wind, Sussex

When
July 27, 3:10 PM EST
Where
Sussex County, 0.55 mi W of Wakefield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.970, -76.990

A one foot diameter crab tree was knocked down on East North Street.

Thunderstorm Wind, Isle of Wight

When
July 27, 3:53 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.810, -76.740

Large limbs were downed.

Thunderstorm Wind, Suffolk (C)

When
July 27, 4:20 PM EST
Where
Suffolk (C) County, 0.69 mi S of Nansemond Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.840, -76.500

Tree was downed on the corner of Suffolk Meadows Boulevard and Baron Boulevard.

Thunderstorm Wind, Suffolk (C)

When
July 27, 4:35 PM EST
Where
Suffolk (C) County, 0.69 mi S of Nansemond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.760, -76.480

Tree was downed across Route 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191173, 191175, 191176, 191170, 191172, 191174.